The Brézis-Browder Theorem Revisited and Properties of Fitzpatrick Functions of Order n

Part of the Springer Optimization and Its Applications book series (SOIA, volume 49)


In this paper, we study maximal monotonicity of linear relations (set-valued operators with linear graphs) on reflexive Banach spaces. We provide a new and simpler proof of a result due to Brézis–Browder which states that a monotone linear relation with closed graph is maximal monotone if and only if its adjoint is monotone. We also study Fitzpatrick functions and give an explicit formula for Fitzpatrick functions of order n for monotone symmetric linear relations.


Adjoint Convex function Convex set Fenchel conjugate Fitzpatrick function Linear relation Maximal monotone operator Multifunction Monotone operator Set-valued operator Symmetric operator. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author thanks Dr. Heinz Bauschke and Dr. Xianfu Wang for valuable discussions. The author also thanks the two anonymous referees for their careful reading and their pertinent comments.


  1. 1.
    Bartz, S., Bauschke, H.H., Borwein, J.M., Reich, S., Wang, X.: Fitzpatrick functions, cyclic monotonicity and Rockafellar’s antiderivative. Nonlinear Anal. 66, 1198–1223 (2007)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Bauschke, H.H., Borwein, J.M.: Maximal monotonicity of dense type, local maximal monotonicity, and monotonicity of the conjugate are all the same for continuous linear operators. Pacific J. Math. 189, 1–20 (1999)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Bauschke, H.H., Borwein, J.M., Wang, X.: Fitzpatrick functions and continuous linear monotone operators. SIAM J. Optim. 18, 789–809 (2007)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Bauschke, H.H., Lucet, Y., Wang, X.: Primal-dual symmetric antiderivatives for cyclically monotone operators. SIAM J. Control Optim. 46, 2031–2051 (2007)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Bauschke, H.H., Wang, X., Yao, L.: An answer to S. Simons’ question on the maximal monotonicity of the sum of a maximal monotone linear operator and a normal cone operator. Set-Valued Var. Anal. 17, 195–201 (2009)MathSciNetMATHGoogle Scholar
  6. 6.
    Bauschke, H.H., Wang, X., Yao, L.: Monotone linear relations: maximality and Fitzpatrick functions. J. Convex Anal. 16, 673–686 (2009)MathSciNetMATHGoogle Scholar
  7. 7.
    Bauschke, H.H., Wang, X., Yao, L.: Autoconjugate representers for linear monotone operators. Math. Program. Ser. B 123, 5–24 (2010)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Bauschke, H.H., Wang, X., Yao, L.: Examples of discontinuous maximal monotone linear operators and the solution to a recent problem posed by B.F. Svaiter. J. Math. Anal. Appl. 370, 224–241 (2010)Google Scholar
  9. 9.
    Bauschke, H.H., Wang, X., Yao, L.: On Borwein-Wiersma Decompositions of monotone linear relations. SIAM J. Optim. 20, 2636–2652 (2010)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Bauschke, H.H., Wang, X., Yao, L.: On the maximal monotonicity of the sum of a maximal monotone linear relation and the subdifferential operator of a sublinear function. To appear in Proceedings of the Haifa Workshop on Optimization Theory and Related Topics. Contemp. Math., Amer. Math. Soc., Providence, RI (2010).
  11. 11.
    Borwein, J.M.: A note on ε-subgradients and maximal monotonicity. Pacific J. Math. 103, 307–314 (1982)MathSciNetMATHGoogle Scholar
  12. 12.
    Borwein, J.M., Vanderwerff, J.D.: Convex Functions. Cambridge University Press (2010)Google Scholar
  13. 13.
    Boţ, R.I., Csetnek, E.R.: On extension results for n-cyclically monotone operators in reflexive Banach spaces. J. Math. Anal. Appl. 367, 693–698 (2010)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Brézis, H., Browder, F.E.: Linear maximal monotone operators and singular nonlinear integral equations of Hammerstein type. In: Nonlinear analysis (collection of papers in honor of Erich H. Rothe), Academic, 31–42 (1978)Google Scholar
  15. 15.
    Burachik, R.S., Iusem, A.N.: Set-Valued Mappings and Enlargements of Monotone Operators. Springer (2008)Google Scholar
  16. 16.
    Burachik, R.S., Svaiter, B.F.: Maximal monotone operators, convex functions and a special family of enlargements. Set-Valued Anal. 10, 297–316 (2002)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. SIAM, Philadelphia (1990)MATHGoogle Scholar
  18. 18.
    Cross, R.: Multivalued Linear Operators. Marcel Dekker (1998)Google Scholar
  19. 19.
    Fitzpatrick, S.: Representing monotone operators by convex functions. In: Workshop/Miniconference on Functional Analysis and Optimization (Canberra 1988), Proceedings of the Centre for Mathematical Analysis 20, 59–65. Australian National University, Canberra, Australia (1988)Google Scholar
  20. 20.
    Haraux, A.: Nonlinear Evolution Equations – Global Behavior of Solutions. Springer, Berlin (1981)MATHGoogle Scholar
  21. 21.
    Penot, J.-P.: The relevance of convex analysis for the study of monotonicity. Nonlinear Anal. 58, 855–871 (2004)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Phelps, R.R.: Convex functions, Monotone Operators and Differentiability, 2nd edn. Springer (1993)Google Scholar
  23. 23.
    Phelps, R.R., Simons, S.: Unbounded linear monotone operators on nonreflexive Banach spaces. J. Convex Anal. 5, 303–328 (1998)MathSciNetMATHGoogle Scholar
  24. 24.
    Rockafellar, R.T., Wets, R.J-B.: Variational Analysis. Springer (2004)Google Scholar
  25. 25.
    Simons, S.: Minimax and Monotonicity. Springer (1998)Google Scholar
  26. 26.
    Simons, S.: From Hahn-Banach to Monotonicity. Springer (2008)Google Scholar
  27. 27.
    Simons, S., Zălinescu, C.: A new proof for Rockafellar’s characterization of maximal monotone operators. Proc. Amer. Math. Soc. 132, 2969–2972 (2004)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Simons, S., Zălinescu, C.: Fenchel duality, Fitzpatrick functions and maximal monotonicity. J. Nonlinear Convex Anal. 6, 1–22 (2005)MATHGoogle Scholar
  29. 29.
    Svaiter, B.F.: Non-enlargeable operators and self-cancelling operators. J. Convex Anal. 17, 309–320 (2010)MathSciNetMATHGoogle Scholar
  30. 30.
    Voisei, M.D.: The sum theorem for linear maximal monotone operators. Math. Sci. Res. J. 10, 83–85 (2006)MathSciNetMATHGoogle Scholar
  31. 31.
    Voisei, M.D., Zălinescu, C.: Linear monotone subspaces of locally convex spaces. Set-Valued Var. Anal. 18, 29–55 (2010)MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Zălinescu, C.: Convex Analysis in General Vector Spaces. World Scientific Publishing (2002)Google Scholar
  33. 33.
    Zeidler, E.: Nonlinear Functional Analysis and its Application, Vol II/B Nonlinear Monotone Operators. Springer, Berlin (1990)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Mathematics, Irving K. Barber SchoolUniversity of British ColumbiaKelownaCanada

Personalised recommendations